Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 35, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 2, 2011, 11:00 PM MDT for Corson County, South Dakota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2011, 11:00 PM MDT (05:00 UTC)
- Expired
- Jun 2, 2011, 11:15 PM MDT
- In force
- 15 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 95 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 6:22 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
778
WUUS53 KABR 030500
SVRABR
SDC031-030515-
/O.NEW.KABR.SV.W.0035.110603T0500Z-110603T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 PM MDT THU JUN 2 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1115 PM MDT
* AT 1058 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTHEAST OF MCLAUGHLIN...MOVING NORTHEAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN CORSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 4595 10056 4595 10053 4594 10053 4594 10052
4575 10070 4588 10092 4595 10086 4595 10057
TIME...MOT...LOC 0501Z 220DEG 27KT 4590 10073
WIND...HAIL 60MPH 1.50IN
$$
PARKIN1 follow-up statement
763
WWUS53 KABR 030515
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1215 AM CDT FRI JUN 3 2011
SDC031-030525-
/O.EXP.KABR.SV.W.0035.000000T0000Z-110603T0515Z/
CORSON SD-
1115 PM MDT THU JUN 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CORSON COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4595 10056 4595 10053 4594 10053 4594 10052
4575 10070 4588 10092 4595 10086 4595 10057
TIME...MOT...LOC 0500Z 220DEG 27KT 4589 10074
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:12 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 2, 9:12 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1012 PM CDT THU JUN 2 2011 .UPDATE... UPDATED FORECAST TO INCREASE THUNDERSTORM CHANCES OVER THE WEST THIS EVENING. ALSO ADDED SVR POTENTIAL TO THE FORECAST GIVEN CURRENT RADAR TRENDS AND DOWNSTREAM AIRMASS. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT THIS EVENING AND TONIGHT...STRONG SOUTHERLY FLOW CONTINUES IN RESPONSE TO A LOW PRESSURE CENTER MOVING ACROSS EASTERN MONTANA AND WESTERN NORTH DAKOTA...BRINGING MOISTURE AND ABOVE NORMAL TEMPERATURES TO ALL OF THE CWA. H7 TEMPS AT 13-14C HAS CAPPED ANY CONVECTION IN THE WARM SECTOR TO THIS POINT...AND SHOULD BE THE TREND UNTIL LATE THIS EVENING WHEN COLD AIR ADVECTION ROUNDS THE BASE OF THE LOW PRESSURE CENTER AND MOVES INTO THE AREA. AT THIS TIME...A PRESSURE TROUGH ASSOCIATED WITH THE LOW PRESSURE CENTER TO THE NORTHWEST OF THE AREA WILL MAKE ITS WAY INTO THE WESTERN PARTS OF THE CWA BY 2Z AND SHOULD SERVE AS A FOCAL POINT FOR CONVECTION ACROSS NORTH CENTRAL SOUTH DAKOTA. AS THE NIGHT PROGRESSES...ADDITIONAL STORMS MAY DEVELOP IN SOUTH CENTRAL AND CENTRAL SOUTH DAKOTA ALONG A STRENGTHENING LOW LEVEL JET. FOR ANY STORMS THAT DO DEVELOP...STEEP MID LEVEL LAPSE RATES...ML CAPE VALUES IN EXCESS OF 2500 J/KG...AND 40-50 KTS OF 0-6 KM BULK SHEAR WILL PROVIDE SUPPORT FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY LATE IN THE EVENING IN NORTH CENTRAL SOUTH DAKOTA. THESE STORMS WILL MOVE EAST ALONG THE COLD FRONT OVERNIGHT...AND SHOULD EXIT THE AREA BY MID MORNING. FRIDAY AND SATURDAY...WESTERLY FLOW BEHIND THE COLD FRONT EXITING THE DAKOTAS WILL BRING NEAR NORMAL TEMPS...MUCH DRIER AIR...AND MOSTLY CLEAR SKIES INTO THE CWA. ON SATURDAY...H5 FLOW BECOMES ZONAL ALONG THE PERIPHERY OF A STRONG RIDGE ENTRENCHED ACROSS THE SOUTHERN TIER OF THE COUNTRY. LIGHT WINDS AND SEASONABLE TEMPS SHOULD CONTINUE AS A HIGH PRESSURE CENTER MOVES SLOWLY EAST ACROSS THE STATE DURING THE DAY. WINDS IN THE SOUTHWEST PART OF THE CWA WILL BECOME SOUTHERLY ON THE BACK SIDE THE HIGH PRESSURE CENTER DURING THE EVENING. HAVE SLIGHTLY INCREASED TEMPERATURES AND CLOUD COVER TO ACCOUNT FOR ADVECTION OF WARMER AIR AND MOISTURE WITH THE SOUTHERLY FLOW. .LONG TERM...SUNDAY THROUGH THURSDAY AS THE PERIOD OPENS...MOST MODELS HAVE STABLE HIGH PRESSURE CONDITIONS IN PLACE...WITH RETURN FLOW AND INCREASING LOW LEVEL MOISTURE NOSING UP THE CENTRAL HIGH PLAINS INTO PORTIONS OF THE NORTHERN HIGH PLAINS. BASICALLY...THUNDERSTORM CHANCES WILL BEGIN TO SHOW UP AROUND OR AFTER 00Z MONDAY...AND STICK AROUND OFF AND ON EACH OF THE NEXT 4 DAYS. THE GFS AND ECMWF BOTH AGREE THAT A DEVELOPING WARM FRONT WILL BE OVER THE REGION FROM MONDAY THROUGH TUESDAY NIGHT...FOR CONVECTION TO FIRE OFF OF. AT THE PRESENT TIME...MID-LEVEL TEMPERATURES DO NOT APPEAR TO WARM SO MUCH THAT ALL CONVECTIVE CHANCES ARE SQUELCHED. RATHER...CONVECTION MAY BE MORE AN EVENING/OVERNIGHT TYPE OF OCCURRENCE WHILE HIGHER MID/UPPER LEVEL HEIGHTS ARE IN PLACE OVER THE REGION. BY WEDNESDAY...THE GFS AND ECMWF SOLUTIONS BEGIN TO PART WAYS...WITH THE GFS BEING NOTABLY FASTER AT BRINGING MID-LEVEL SHORTWAVE ENERGY NEWD OUT OF THE ROCKIES AND INTO THE NORTHERN PLAINS REGION BASICALLY TUESDAY NIGHT INTO THE FIRST PART OF WEDNESDAY...LEAVING WEDNESDAY NIGHT AND THURSDAY DRY DAYS. THE ECMWF IS MUCH SLOWER AND DOES NOT BRING SAID SHORT-WAVE SYSTEM AND ASSOCIATED PRECIP CHANCES UP INTO THE REGION UNTIL WEDNESDAY NIGHT INTO THURSDAY. CONSENSUS APPROACH WAS TO LEAVE SOME POPS IN EVERY FORECAST PERIOD IN ORDER TO PLAY THE FENCE UNTIL BETTER INTER-MODEL SOLUTION AGREEMENT CAN BE FOUND. TEMPERATURES ARE GOING TO BE ON A SLOW AND STEADY WARMING TREND THROUGH TUESDAY WITH THE ADVENT OF THIS NEXT WARM FRONT. THEN...ONCE THE SHORT-WAVE TROF WORKS THROUGH...DRAGGING A COLD FRONT ACROSS THE FORECAST AREA...TEMPERATURES SHOULD COOL DOWN AGAIN FOR AT LEAST A COUPLE OF DAYS. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR FLYING WEATHER CONDITIONS SHOULD PERSIST OVER THE NEXT 24 HOURS ACROSS REGION...EXCEPT IN ANY ISOLD TO WDLY SCT STRONG TO SEVERE TSRA ACTIVITY. CIGS/VISBIES LIKELY TO DIP INTO MVFR/IFR CATEGORIES IN THE THUNDERSTORMS. ALSO...BREEZY SOUTH TO SOUTHEAST WINDS GRADUALLY BECOME NORTHWEST LATER TONIGHT BEHIND A COLD FRONT PASSAGE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CHURCH SHORT TERM...MARTIN/WISE LONG TERM...DORN AVIATION...CHURCH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 2, 3:55 AM MDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 455 AM CDT THU JUN 2 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 455 AM CDT THU JUN 2 2011 /355 AM MDT THU JUN 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AS A COLD FRONT MOVES EAST ACROSS THE REGION. SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW CHANCES OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MOHR
In the hours before
Local storm report, Jun 2, 7:12 PM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 8 S KELDRON 45.82N 101.81W
06/02/2011 E1.00 INCH CORSON SD PUBLIC
&&
NWSLocal storm report, Jun 2, 8:20 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 2 S MORRISTOWN 45.91N 101.72W
06/02/2011 E1.75 INCH CORSON SD PUBLIC
NSSL SHAVE REPORT...AVG EST 1 INCH...MAX EST 1.75 INCHES
&&
NWSLocal storm report, Jun 2, 8:26 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
926 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 13 S KELDRON 45.75N 101.81W
06/02/2011 E1.25 INCH CORSON SD PUBLIC
NSSL SHAVE REPORT
0800 PM HAIL 2 E KELDRON 45.93N 101.77W
06/02/2011 E1.00 INCH CORSON SD PUBLIC
NSSL SHAVE
0805 PM HAIL 2 SSW MORRISTOWN 45.91N 101.73W
06/02/2011 E1.75 INCH CORSON SD PUBLIC
NSSL SHAVE REPORT
0817 PM HAIL 11 S KELDRON 45.77N 101.81W
06/02/2011 E1.00 INCH CORSON SD PUBLIC
NSSL SHAVE REPORT
&&
NWSLocal storm report, Jun 2, 9:45 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 6 W HAYES 44.37N 101.15W
06/02/2011 E1.00 INCH STANLEY SD PUBLIC
1042 PM TSTM WND GST 6 E HAYES 44.37N 100.90W
06/02/2011 E60.00 MPH STANLEY SD TRAINED SPOTTER
PEA SIZE HAIL AS WELL
&&
NWSLocal storm report, Jun 2, 10:10 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND GST 7 NW GREY GOOSE 44.58N 100.45W
06/02/2011 E60.00 MPH SULLY SD PUBLIC
&&
NWSLocal storm report, Jun 2, 10:48 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM HAIL MCLAUGHLIN 45.81N 100.81W
06/02/2011 E1.50 INCH CORSON SD TRAINED SPOTTER
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:53 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 52 min |
| Jun 2, 9:08 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 52 min |
| Jun 2, 9:47 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 43 min |
| Jun 2, 10:03 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 42 min |
| Jun 2, 10:11 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 29 min |
| Jun 2, 10:35 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 25 min |
| Jun 2, 11:42 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.